Texas, 2022

Wildfire in Texas, August 3 to 6, 2022

August 3 to 6, 2022 · NWS BRO · 1 event in 1 county or zone

Conditions were favorable for wildfire spread with hot temperatures, low relative humidity, and breezy to gusty southeasterly winds. The Las Brisas Wildfire in central Starr County ignited on August 3rd at 4:30PM CDT and continued until 9:44PM CDT on August 6th when it was announced it was 100 percent contained.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Conditions were favorable for wildfire spread with hot temperatures, low relative humidity, and breezy to gusty southeasterly winds. The Las Brisas Wildfire in central Starr County ignited on August 3rd at 4:30PM CDT and continued until 9:44PM CDT on August 6th when it was announced it was 100 percent contained. The fire consumed a total of 400 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 3, 1:44 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 3, 1:44 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
244 PM CDT Wed Aug 3 2022

.SHORT TERM (Tonight through Thursday Night): Midlevel high pressure
centered over the Four Corners region will continue to build across
Deep South Texas through the short term period. This will keep the
hot and dry conditions in place through Thursday.

Temperatures are expected to remain above normal with highs in the
mid 90s to 100s inland and upper 80s at area beaches. Heat index
values will creep up to the 105 to 100 degree range. While these
"feels like" temperatures look to remain just shy of Heat Advisory
(111+ degrees for 2 or more hours)we can not rule out a location or
to reaching 111+ for an hour or so, mainly across western Starr and
Zapata counties. Continue to follow heat safety precautions.
Overnight, temperatures will fall into low 80s to upper 70s both
tonight and tomorrow night.

The surface pressure gradient will remain strong into this evening,
especially along the coast. A Wind Advisory is in effect into this
evening for Cameron, Willacy, Kenedy and southern Hidalgo counties.
The gradient will begin relax overnight. While the pressure gradient
is expected to increase again on Thursday but it will not be quite
as breezy as today and a Wind Advisory for Thursday is not
anticipated.

.LONG TERM (Friday through Wednesday): The weekend will have a few
slight chances for rain as a series of inverted troughs move
through Deep South Texas. So far, POPs have stayed consistent at
around 20% and are primarily over the Gulf Waters. The RGV could
see enhanced sea breeze activity on Saturday and Sunday with the
best day being Saturday. Otherwise, high pressure takes control
for the beginning of next week bringing mostly rain-free
conditions through the end of the Long Term period.

Temperatures stay near average for this time of year with lower 100s
out west and upper 90s in the RGV. Lows stay in the mid 70s
overnight. Southeast winds will be breezy at around 15 to 20 mph
each day in the afternoon hours.

&&

FIRE WEATHER: Moderate Drought conditions are in effect across much
of Deep South Texas and the Rio Grande Valley. With an abundance of
dry fuels in place, and breezy to windy conditions forecast for
today and Thursday, a more favorable environment for wildfire
activity is anticipated. The combination of 20-foot winds and
relative humidity support fire danger today and a Rangeland Fire
Danger Statement has been issued into this evening.

&&

.MARINE (Now through Thursday Night): An increased pressure gradient
will continue into this evening across the lower Texas coast. A
Small Craft Advisory is in effect for the Laguna Madre into this
evening with small craft needing to exercise caution on the Gulf
waters. Overnight, the gradient will decrease slightly, though Small
Craft Caution conditions will continue through the remainder of the
period.

(Friday through Wednesday): Isolated showers and thunderstorms
possible Friday through Monday as mid-level disturbances move
over the Gulf Waters. Small Craft Exercise Caution may be needed
early on in the Long Term period but otherwise favorable marine
conditions expected for the beginning of next week with low to
moderate winds and seas.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  80  95  79  92 /   0   0   0  10
BROWNSVILLE          81  97  80  97 /   0   0   0  10
HARLINGEN            80  99  78  97 /   0   0   0   0
MCALLEN              80 102  78  99 /   0   0   0   0
RIO GRANDE CITY      79 104  78 102 /   0   0   0   0
SOUTH PADRE ISLAND   82  87  81  86 /   0   0   0  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until 8 PM CDT this evening for TXZ251-253>255-351-
     354-355.

GM...Small Craft Advisory until 9 PM CDT this evening for GMZ130-132-
     135.

&&

This product is also available on the web at:
https://weather.gov/rgv

68-McGinnis..Short Term
65-Soria..Long Term
59-Bogorad..IDSS
Hazardous weather outlook, Aug 3, 4:04 AM CST, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
504 AM CDT Wed Aug 3 2022

TXZ248>255-351-353>355-451-454-455-041100-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
504 AM CDT Wed Aug 3 2022

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

There is a Moderate Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

Heat index values of 105 to 110 degrees are expected during the
afternoon hours. Brief periods of heat indices around 111 degrees
are possible in isolated areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An elevated risk of rip currents is possible at the local beaches
Thursday through Saturday.

Heat index values of 105 to 110 degrees are expected during the
afternoon hours of the period.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-041100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
504 AM CDT Wed Aug 3 2022

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

A Small Craft Advisory is in effect for the Laguna Madre from 10
AM CDT this morning until 9 PM CDT tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another Small Craft Advisory is possible for the Laguna Madre on
Thursday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Starr

When
August 3, 3:30 PM CST to August 6, 8:44 PM CST
Where
Starr forecast zone
Reported by
Park/Forest Service
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

The event known as the Las Brisas Wildfire was estimated to have initiated around 3:30PM CDT about 8 miles northeast of Rio Grande City along Farm to Market Road 755, FM755 in Starr County. It burned until the evening of August 6th when it was announced to be 100 contained at 9:44PM CDT. The fire consumed a total of 400 acres. An incident report from the Texas A&M Forest Service was used as a guide for the ignition time.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040865.